Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 166, NWS Tucson, AZ

July 21, 2024Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2024, 5:06 PM MST for Pima County, Arizona. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2024, 5:06 PM MST (00:06 UTC)
Expired
Jul 21, 2024, 5:45 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:13 PM MSTTSTM WND DMG10 Wsw Tucson, AZElectric equipment damaged du to weather causing power outages for roughly 1800 people.
Jul 21, 5:15 PM MSTTSTM WND DMG9 Wsw Tucson, AZDamage to a few manufactured homes near Valencia Rd and Cardinal Ave.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3008 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS55 KTWC 220006
SVRTWC
AZC019-220045-
/O.NEW.KTWC.SV.W.0166.240722T0006Z-240722T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
506 PM MST Sun Jul 21 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 545 PM MST.

* At 506 PM MST, a severe thunderstorm was located over Pascua Pueblo
  Yaqui Reservation, or 10 miles west of Tucson, moving south at 10
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Southwest Tucson, Drexel Heights, South Tucson, Pascua Pueblo 
  Yaqui Reservation, San Xavier Community, Valencia West, Summit, 
  Tucson Estates, Tucson Mountain Park, Tucson International 
  Airport, San Xavier Mission, and Ryan AirField.

This includes the following highways...
 Interstate 10 between mile markers 259 and 261.
 Interstate 19 between mile markers 51 and 63.
 Route 86 between mile markers 160 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3221 11116 3222 11096 3202 11094 3200 11119
TIME...MOT...LOC 0006Z 358DEG 8KT 3213 11107 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM
1 follow-up statement
798 
WWUS55 KTWC 220041
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
541 PM MST Sun Jul 21 2024

AZC019-220050-
/O.EXP.KTWC.SV.W.0166.000000T0000Z-240722T0045Z/
Pima-
541 PM MST Sun Jul 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 545 PM MST...

The storm which prompted the warning near southwest Tucson has 
weakened below severe limits. Therefore, the warning will be allowed 
to expire.  However, gusty winds to 50 mph and heavy rain are still 
possible with this thunderstorm.

&&

LAT...LON 3221 11116 3222 11096 3202 11094 3200 11119
TIME...MOT...LOC 0040Z 346DEG 7KT 3209 11104 

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:28 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 21, 2:28 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Sun Jul 21 2024

.SYNOPSIS...Temperatures will remain 1-4 degrees above normal for
the next 7 days. Storms today will move off the rim and move
through lower elevation this afternoon and evening producing
strong winds and heavy rainfall. After today there will be daily
chances for afternoon and evening thunderstorms with the normal
threats of heavy rainfall and strong outflow winds.

&&

.DISCUSSION...Isolated storms have begun to form over the rim and
a couple of the sky islands. Mid-level flow is out of the
north/northwest around 15-25 kts which should be sufficient to
move storms off the rim and into the lower deserts. CAPE values
are around 1000-1500 J/kg with 0-6 km shear of 15-25 kts which
should help sustain storms as they move southwestward this
afternoon and evening. Hi-res models are in fairly good agreement
with the above scenario. Storms will begin to propagate off the
rim in the next hour or two, making it to Tucson between 4-6 pm,
then the international border by 7-8 PM. Storms will be capable of
strong to severe wind gusts aided by 1000 J/kg of DCAPE and a small
dry layer at 400 mb measured by the 21/12Z KTWC sounding. A Severe
Thunderstorm Watch is in place for Pinal County. Blowing dust may
become an issue in Pinal County later this afternoon. Heavy
rainfall will be another threat with PWAT values around the NAEFS
90th percentile. Storms will be capable of rainfall rates of 1"-2"
per hour which could cause flash flooding issues especially over
areas that received rainfall yesterday. Also, WPC has most of the
CWA in a slight risk for excessive rainfall.

Monday the high moves a little further north keeping southeast
Arizona under northeast flow aloft. PWAT also decreases by 0.2"
east of Tucson as well. 500 mb wind speeds look to be a little
weaker, but another rim shot will be possible. Hi-res guidance
shows this with storms again forming along the rim and moving
southwestward into the lower deserts. Coverage looks to be
slightly reduced compared to today but storms will again be
capable of strong outflow winds and heavy rainfall.

The upper level ridge stays centered over southern Nevada until
around the Thursday timeframe. PWAT values hover around or just
below normal for areas east of Tucson and slightly above normal
from Tucson west. This will lead to continued daily afternoon and
evening scattered thunderstorms with the normal monsoon threats of
strong winds and locally heavy rainfall. This coming weekend
ensembles still show the high moving south thanks to troughing in
the Pacific Northwest. This doesn't seem to affect moisture in
southeast Arizona, but with the high being closer overhead this
could lead to less vigorous storms.

&&

.AVIATION...Valid through 23/00Z.
SCT-BKN clouds at 8k-12k ft AGL thru tonight then gradual clearing
after midnight. Thunderstorms have formed along the Mogollon Rim
and are expected to move southwestward this afternoon. KTUS is
expected to be impacted by TSRA between 21/23Z-22/02Z and
KOLS/KDUG 22/00Z-22/04Z. MVFR conditions in TSRA with wind gusts
in excess of 45 knots. Outside of TSRA, SFC winds at most
locations 12 knots or less favoring NWLY direction during the
afternoon/early evening hours and variable in direction at other
times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms for the next 7 days with day-to-day variability on
which areas will see the best chance of rainfall. Each day will
have the threat of heavy rain, localized flash flooding and strong
gusty winds. Minimum relative humidity values will be 20-30
percent in most lower elevation locations and 25-40 percent in
mountain areas. Away from thunderstorms, 20-foot winds will
generally be 15 mph or less, with afternoon/early evening gusts to
20-25 mph and light winds overnight. Wind direction during the
afternoon hours will primarily be west to northwest through the
weekend, especially from Tucson westward and in the upper Gila
River Valley.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:07 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 21, 5:17 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 21, 5:17 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jul 21, 5:23 PM MSTSevere Thunderstorm WarningTWCCochise, Pima37 min
Jul 21, 5:28 PM MSTFlash Flood WarningTWCPima3 hr
Jul 21, 5:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 21, 5:52 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 21, 5:55 PM MSTSevere Thunderstorm WarningTWCPima18 min
Jul 21, 6:01 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Jul 21, 6:08 PM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 21, 6:14 PM MSTFlash Flood WarningTWCPima3 hr
Jul 21, 6:37 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 21, 6:38 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jul 21, 6:42 PM MSTDust Storm AdvisoryTWCPima63 min
Jul 21, 6:47 PM MSTFlash Flood WarningTWCPima3 hr
Jul 21, 7:21 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz24 min
Jul 21, 7:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jul 21, 7:45 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.